MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; HEATED BREATHING TUBE

FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; HEATED BREATHING TUBE
Model Number 900PT561
Medical Device Problem Codes Melted (1385); Material Too Soft/Flexible (4007)
Health Effect - Clinical Codes Low Oxygen Saturation (2477); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The subject device is in transit to fisher & paykel healthcare new zealand for evaluation.We will provide a follow up report upon completion of our investigation.Product background: the heated breathing tube (hbt) is a component designed for use with the airvo 2 humidifier (airvo 2), for the delivery of humidified respiratory gases to patients, including those who are receiving nasal high flow (nhf) therapy.Nhf therapy is intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.The airvo 2 device should not be used for life support purposes, and appropriate patient monitoring must be used at all times.The hbt as part of the airvo 2 system contains a heater wire encapsulated in plastic which ensures optimal temperature and humidification levels are delivered to the patient interface while minimizing the amount of condensate in the tube.
 
Event or Problem Description
A distributor reported on behalf of a healthcare facility in india via a fisher and paykel healthcare (f&p) field representative that the heated breathing tube as part of the 900pt561 heated breathing tube and chamber kit was found melted during use.There were no reported patient consequences.
 
Additional Manufacturer Narrative
(b)(6).Corrected data: b5, e1, g3, g6, h2, h6.Product background: the heated breathing tube (hbt) is a component designed for use with the airvo 2 humidifier (airvo 2), for the delivery of humidified respiratory gases to patients, including those who are receiving nasal high flow (nhf) therapy.Nhf therapy is intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.The airvo 2 device should not be used for life support purposes, and appropriate patient monitoring must be used at all times.The hbt as part of the airvo 2 system contains a heater wire encapsulated in plastic which ensures optimal temperature and humidification levels are delivered to the patient interface while minimizing the amount of condensate in the tube.Method: the subject hbt as part of the 900pt561 heated breathing tube and chamber kit was received at the fisher & paykel healthcare (f&p) regional office in india where it was visually inspected.The healthcare facility also provided photographs and additional information relating to the reported event upon request.F&p's investigation is thus based on the evaluation of the subject hbt, the photographs and additional information provided by the healthcare facility and f&p's knowledge of the product.Results: the visual inspection of the photographs and subject hbt revealed that the tube was melted and stretched at the patient end of the tube.The healthcare facility stated that the subject device had been in use for one day.The healthcare facility also stated that the circuit clip was not used to secure the circuit in place, as indicated by the user instruction.The healthcare facility reported that the patient was "having difficulties in breathing as saturation was dropping".The healthcare facility also reported that they replaced the subject device.The healthcare facility reported no further patient consequences.Conclusion: f&p are unable to determine the exact cause of the reported event.However, damage to the hbt may be caused by factors such as incorrect set-up or partially covering it with a material or object for a prolonged period.The 900pt561 user instructions show in pictorial format the correct placement of the device and includes the following information: - "connect breathing tube clip to patient clothing or bedding." - "never operate the unit if the breathing tube has been damaged with holes, tears or kinks".- "do not block the flow of air through the unit and breathing tube." - "do not add heat to any part of the breathing tube e.G., covering with a blanket, or heating it in an incubator or overhead heater for a neonate, as this could result in serious injury." - "do not allow the breathing tube to remain in direct contact with skin for prolonged periods of time." all hbts as part of the 900pt561 heated breathing tube and chamber kit are visually inspected and undergo functional tests, including soak and temperature, and heater wire resistance.The heated breathing tubes are 100% visually inspected using a camera system.The hbts are also tested for resistance, continuity, polarity and pitch during production.Additionally, a functional test is conducted under load.The hbt would have met the required specifications at the time of production.The airvo 2 system is designed to comply with the electrical safety standard iec 60601-1: 2005+a1:2012.The case is composed of a flame retardant material.The surface temperature of the hbt, when used in accordance with user instructions, is designed to be within the limits specified by iso 8185 with regard to hot tube surface temperature not exceeding 44° celsius.It is an inherent risk of hbts, that additional heat (above ambient levels) added to any part of the tube via an external source or being covered with material, may lead to the tubing becoming damaged.To address this inherent risk and as is required under iso 80601, the user instructions for the 900pt561 contain the warning "do not add heat to any part of the breathing tube e.G.Covering with a blanket, or heating it in an incubator or overhead heater for a neonate, as this could result in serious injury." additional "do not cover" tags are also attached to all hbts to alert the user that the hbt should not be covered.There are many safety features incorporated into the airvo 2 system to prevent overheating and fire.These include: - the heater wires in the hbt are completely insulated from the gas path.- the pcb at the patient end of the hbt is over moulded with the thermoplastic polymer polypropylene, ensuring it is excluded from the gas path.- the airvo 2 device contains technology which detects short circuits and transient current events in the hbt.When detected, the airvo removes power to the hbt.The airvo 2 performs this detection at any time it is turned on and connected to the hbt.This functionality is checked by the control system each time the airvo is powered up, or when a new hbt is connected.- an 'over-temperature' sensor will automatically cut power to the motor, heater plate and heater wire if it detects any overheating at the chamber or the patient end of the hbt.- the airvo 2 device is continuously checks power in the hbt and disables the heater wire if the measured power is too high.
 
Event or Problem Description
A distributor reported on behalf of a healthcare facility in india via a fisher and paykel healthcare (f&p) field representative that the heated breathing tube as part of the 900pt561 heated breathing tube and chamber kit was found melted during use.The healthcare facility later reported that the subject device had been in use for one day.The healthcare facility reported that the patient was "having difficulties in breathing as saturation was dropping".The healthcare facility also reported that they replaced the subject device.The healthcare facility reported no further patient consequences.

Brand Name
FISHER & PAYKEL HEALTHCARE
Common Device Name
HEATED BREATHING TUBE
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
diego vargas banuelos
17400 laguna canyon road
suite 300
irvine, CA 92618
9494341005
MDR Report Key20402217
Report Number9611451-2024-00715
Device Sequence Number3378750
Product Code BTT
UDI-Device Identifier09420012433794
UDI-Public(01)09420012433794(10)2102837030(11)231017
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K162553
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number900PT561
Device Catalogue Number900PT561
Device Lot Number2102837030
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2024
Supplement Date Received by Manufacturer04/07/2025
Initial Report FDA Received Date10/08/2024
Supplement Report FDA Received Date05/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
F&P OPT942 OPTIFLOW + ADULT NASAL CANNULA; F&P OPT942 OPTIFLOW + ADULT NASAL CANNULA; F&P PT101 AIRVO 2 HUMIDIFIER; F&P PT101 AIRVO 2 HUMIDIFIER
Patient SexUnknown